How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Ed Wilfong Your Own Question
Dr. Ed Wilfong
Dr. Ed Wilfong, Psychologist
Category: Mental Health
Satisfied Customers: 1528
Experience:  Twenty-five years treating all ages; Specialities: psychopharmacology & diagnosis, MMPI-2, testing.
Type Your Mental Health Question Here...
Dr. Ed Wilfong is online now
A new question is answered every 9 seconds

My girlfriend was put on to klonopin at the end of January.

Resolved Question:

My girlfriend was put on to klonopin at the end of January. Since then she has been real irritable, not wanting to be around anybody. She is still going to work and then goes to the gym then goes home and goes to bed. She is also real indecisive unable to make plans morre than two hours away. We have been together for 5 months and thing were very good till she got on to this medicine she is prescribed two per day. Before the klonopin she was real out going loved doing things together. It is not just me she has withdrawn from also her best friend for 20yrs she did talk to her twice a day now it is a bout twice a week. She is going to the Dr. today he is putting her on adderol. I am just worried she is going into depression. If not do you think the new meds with help her get back to normal?
Thanks Damian
Also do you have any advice on how to get things back to normal if you do not believe it is the meds.
Submitted: 6 years ago.
Category: Mental Health
Expert:  Dr. Ed Wilfong replied 6 years ago.
If she drinks on Klonapin, it could be causing her anger to be disinhibited. actually it may do so anyway. I am curious about adderal. If she is depressed, it wont help and could make things worse. If depressed should be on antidepressant.

I think she need and evaluation by psychologist or psychiatrist to get correct diagnosis and go from there. They can also help determine if counseling would be helpful.

At moment I am more concerned she is improperly diagnosed, and until that is clear, hard to know proper treatment.
Customer: replied 6 years ago.

I do not believe she is depressed it is not her personality. It just seems the klonapin is supressing her personality. I know the adderol is a completely different type of drug. I do think she has some add issuses. The klonapin seems to transform her in a two weeks period is that possable? If the adderol helps is there any idea of the turn around time for the klonapin to get out of her system.? I think the whole problem is the klonapin i do not know enough about this drug so that is why i question it so much.

Expert:  Dr. Ed Wilfong replied 6 years ago.
Klonapin is a benzodiazapine. Basically it is "alcohol in pill form" (in brain it acts about the same, except for all the negative metabolic effects of alcohol. They have a strong interaction of intensifying the effects of each other). If she is ADD, it could make it worse. Depending on her dose it should be out of her system within a few days of quitting (if she is on high dose , more than 2mg per day, she will likely have to taper it over a week or so). It has an immediate effect so if she is having a bad reaction you should notice very quickly, so 2 weeks is not unusual amount of time. If she has ADD, adderal is a stimulant, but for ADD it tends to calm people, they get less scattered and more focused. If they are not, it will act like speed.
Customer: replied 6 years ago.

In your opinion getting off of the klonapin period reguardless of the adderol will she be able to return to her old self. The reason I ask is that you are an expert. If you have any advice on how to deal with someone who has went through this is your past experiences it would greatly be appreciated. What I have done is just given her space and let her know to call me if she needs anything.

Expert:  Dr. Ed Wilfong replied 6 years ago.
The difficulty is that I don't know what is wrong with her. I haven't seen real dramatic differences with Klonapin as you describe. I don't know if her personality is being suppressed or her anxiety is lower and she seems subdued. She also could have been slightly bipolar and this is suppressing the episode.
Given that, and effects of the Klonapin should be gone within a week (likely sooner). There would be no permanent changes.

If you can describe her behavior before and after the Klonapin and especially the dosages, I may be of more help.
Customer: replied 6 years ago.

Before the klonapin she was very out going very social. She had a very bubbley personality. Her and I spent a good bit of time together once or twice during the week and on weekends. Our sex life was very good 3 to 4 times a week. We did a lot of thing with each others families. We could just sit home and watch movie, go to dinner or go have drinks with our friends. We talked every morning before work and on the way home, and we would email back and forth. Since the klonapin she does not want to be around people peroid. Sex is down to once a week and that takes work. She does not want to do anything with her family much less mine. She gets off of work and goes to tan then workout and go home and goes to sleep. We barley talk in the mornings or on the way home. Emails have all but ceased. Just a total 180 since the medicine.


Expert:  Dr. Ed Wilfong replied 6 years ago.
Klonapin is sedating and can induce depression. Does she like this medication??? She sounds over medicated to me. I would likely have to talk to her (in person) to make a more confident evaluation, but this does not sound good at all.
To put her on adderal and keep her on Klonapin would be just a bizarre combination, so hopefully she is getting off of it.
Dr. Ed Wilfong and other Mental Health Specialists are ready to help you

Related Mental Health Questions